Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Medication safety

Medicines recall drug alert issued for potentially contaminated ranitidine products

Pharmacists are being advised to stop supplying some ranitidine (Zantac; GSK) products after it was revealed that they may be contaminated with the impurity N-nitrosodimethylamine (NDMA).

On 8 October 2019, the Medicines Healthcare products Regulatory Agency (MHRA) issued a Class 2 medicines recall drug alert for all unexpired stock of four products: Zantac syrup (150mg/10mL), Zantac injection (50mg/2mL), Zantac tablets (150mg) and Zantac tablets (300mg).

This is a precautionary measure as NDMA is a probable human carcinogen.

Pharmacists and pharmacy teams are required to stop supplying the affected products immediately, and quarantine and return all remaining stock of these products to their supplier using their agreed process.

However, patients should be advised not to stop taking their medicines as stopping treatment could pose more of a health risk than the contaminant that may be present. The MHRA also confirmed that a treatment review was not necessary until the patient’s next routine appointment.

Ranitidine medicines, which belong to a class of medicines known as histamine-2 blockers, are used to reduce the production of stomach acid in patients with conditions such as heartburn and stomach ulcers. They are available over-the-counter and on prescription.

The European Medicines Agency (EMA) announced that it would start a review of ranitidine medicines in September 2019 after tests revealed some products could contain the impurity. In 2018, NDMA and was also found in several blood pressure medicines, known as ‘sartans’, leading to recalls and an EU review.

The MHRA is working with the EMA on this issue and an investigation into other potentially impacted products is continuing.

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2019.20207180

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

  • BNF and BNF for Children

    BNF and BNF for Children

    Now available as a 1 year print subscription to both the BNF and BNFC, ensuring you have the latest medicines information as it publishes and at a greatly reduced price.

    £138.50Buy now
  • BNF and BNF for Children

    BNF and BNF for Children

    Now available as a 2 year print subscription to both the BNF and BNFC, ensuring you have the latest medicines information as it publishes and at a greatly reduced price.

    £262.50Buy now
  • Patient Care in Community Practice

    Patient Care in Community Practice

    Patient Care in Community Practice is a unique, practical guide for healthcare professionals or carers. Covers a range of non-medicinal products suitable for use at home.

    £22.00Buy now
  • Drugs of Abuse

    Drugs of Abuse

    A concise, easy-to-read guide for healthcare professionals who encounter drug abuse.

    £38.00Buy now
  • Pharmaceutical Toxicology

    Pharmaceutical Toxicology

    Explains the methodology and requirements of pre-clinical safety assessments of new medicines. Includes registration requirements and pharmacovigilance.

    £40.00Buy now

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Jobs you might like

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.